Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 285, NWS Des Moines, IA

July 4, 2004Grundy County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 4, 2004, 6:47 PM CDT for Grundy County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 6:47 PM CDT (23:47 UTC)
Expired
Jul 4, 2004, 7:30 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Grundy County, IA

The radar

The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 042347
SVRDMX
IAC075-050030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRUNDY COUNTY IN CENTRAL IOWA

* UNTIL 730 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF WELLSBURG...OR ABOUT 34
  MILES WEST OF WATERLOO...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR GRUNDY CENTER MUNICIPAL AIRPORT AROUND 700 PM CDT...
  NEAR GRUNDY CENTER AROUND 705 PM CDT...
  NEAR MORRISON AROUND 715 PM CDT AND
  NEAR REINBECK AROUND 720 PM CDT.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LAT...LON 4252 9303 4230 9300 4230 9259 4252 9258

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:15 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 4, 2:15 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT SUN JUL 4 2004

.DISCUSSION...
STRONG CELLS ALONG SURFACE COLD FRONT ABOUT TO REACH LOCAL OFFICE
SVR HAIL CRITERIA, AND TO NO SURPRISE GIVEN MUCAPES AROUND 3500
J/KG.  CELLS SHOULD CONTINUE TO INCREASE IN INTENSITY UPON MOVING
INTO INSTABILITY AXIS ACROSS NW IA AND THE NORTHERN DMX CWA.  DEEP
LAYER SHEAR IS WEAK, SO NOT EXPECTING SUSTAINED SUPERCELLS, BUT SOME
COULD EXHIBIT BRIEF DOWNBURST POTENTIAL.

INSTABILITY AND MOISTURE REALLY HAS LOADED UP FOR MCS DEVELOPMENT
TONIGHT ACROSS KS.  THE ETA SEEMS TO BE BETTER HANDLING THIS
SCENARIO TONIGHT INTO TUESDAY, ALTHOUGH USING CAUTION GIVEN HPC
DISCUSSION ON POOR ETA INITIALIZATION.  OUTFLOW BOUNDARIES SHOULD
KEEP THE STRONGER CONVERGENCE ZONES S OF IA ON MONDAY, BUT MCV MAY
STILL WORK INTO IA, SO HIGHER POPS WARRANTED.  SEVERE POTENTIAL IS
STILL THERE THOUGH WITH A BIT BETTER DEEP LAYER SHEAR AND STILL
FORMIDABLE CAPE.  LOOKING FOR LOCALLY HEAVY RAINS ONCE AGAIN WITH
HIGH PWATS.  ETA DRY SLOT WORKS IN LATE MONDAY NIGHT INTO EARLY
TUESDAY, SO WILL END PRECIP TUESDAY MORNING IN NORTH SECTIONS.
REFRESHING COLD/DRY ADVECTION WITH LOWS IN THE 50S TO LOWER 60S WED
MORNING.

FAVORABLE MCS PATTERN SETS UP THURSDSAY NIGHT INTO FRIDAY PER 00Z
GFS, ALTHOUGH 12Z RUN A BIT SLOWER.  INITIALLY RAISED POPS IN ISC
GRIDS THURSDAY NIGHT INTO FRIDAY, BUT THIS LOOKS MUCH LESS LIKELY.
MOISTURE TRANPORT SKYROCKETS WITH LLJ INCREASE THURSDAY NIGHT AS
THETA-E ADVECTION WING SPREADS NE INTO NW IA AND MN.  HIGHEST SEVERE
THREAT MAY REMAIN NW OF OUR FORECAST AREA ON FRIDAY GIVEN 12Z DATA.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KULA
Hazardous weather outlook, Jul 4, 11:36 AM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1136 AM CDT SUN JUL 4 2004

IAZ004>007-015>017-024>028-036>039-051100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-WRIGHT-
1136 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...ALONG AND NORTH OF A POCAHONTAS...TO WEBSTER CITY...TO
WATERLOO LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL DRIFT INTO CENTRAL IOWA THIS AFTERNOON AND
EVENING AND MAY PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
DURING PEAK HEATING OF THE AFTERNOON.  THE THREAT OF SEVERE
WEATHER IS LOW...BUT A FEW STORMS MAY PRODUCE HAIL UP TO AN INCH
DIAMETER AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL DEVELOP MONDAY THROUGH TUESDAY MORNING AS ANOTHER
STORM SYSTEM ENTERS CENTRAL IOWA.  HEAVY RAIN IS LIKELY WITH THE
STORMS.  IN ADDITION...DAMAGING WIND AND LARGE HAIL WILL BE
POSSIBLE WITH A FEW OF THE STORMS.

ADDITIONAL CHANCES FOR STORMS ARE FORECAST FOR FRIDAY AND SATURDAY
BUT THE SEVERE POTENTIAL CANNOT BE DETERMINED YET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY.

IAZ070>073-081>086-092>097-051100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-MONROE-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
1136 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT AND
MAY PRODUCE HEAVY RAIN.  THERE WILL ALSO BE A SMALL THREAT FOR
DAMAGING WIND AND MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL DEVELOP MONDAY THROUGH TUESDAY MORNING AS ANOTHER
STORM SYSTEM ENTERS CENTRAL IOWA.  HEAVY RAIN IS LIKELY WITH THE
STORMS.  IN ADDITION...DAMAGING WIND AND LARGE HAIL WILL BE
POSSIBLE WITH A FEW OF THE STORMS.

ADDITIONAL CHANCES FOR STORMS ARE FORECAST FOR FRIDAY AND SATURDAY
BUT THE SEVERE POTENTIAL CANNOT BE DETERMINED YET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY.

IAZ023-033>035-044>050-057>062-074-075-051100-
AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER-
MAHASKA-MARION-MARSHALL-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-
WEBSTER-
1136 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST
CENTRAL...CENTRAL...AND EAST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL DEVELOP MONDAY THROUGH TUESDAY MORNING AS ANOTHER
STORM SYSTEM ENTERS CENTRAL IOWA.  HEAVY RAIN IS LIKELY WITH THE
STORMS.  IN ADDITION...DAMAGING WIND AND LARGE HAIL WILL BE
POSSIBLE WITH A FEW OF THE STORMS.

ADDITIONAL CHANCES FOR STORMS ARE FORECAST FOR FRIDAY AND SATURDAY
BUT THE SEVERE POTENTIAL CANNOT BE DETERMINED YET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:40 AM CDTSevere Thunderstorm WarningDMXAudubon, Cass50 min
Jul 4, 6:43 PM CDTSevere Thunderstorm WarningDMXHardin32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.